Alert archive / Georgia / Freeze Warnings in 2020

Freeze Warning 1, NWS Atlanta, GA

May 8, 20204 counties in Georgia

NWS Atlanta, GA issued this freeze warning at May 8, 2020, 4:34 AM EDT for 4 counties in Georgia. It took effect at May 9, 2020, 2:00 AM EDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 8, 2020, 4:34 AM EDT (08:34 UTC)
In effect from
May 9, 2020, 2:00 AM EDT
Expired
May 9, 2020, 9:00 AM EDT
In force
7 hr
Issued by
NWS Atlanta, GA

Counties Fannin County, GA, Gilmer County, GA, Towns County, GA, Union County, GA

The radar

The Knoxville radar (KMRX), 163 km from the middle of the area, began a volume at 08:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 8.6 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2020-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2020-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2438 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

561 
WWUS72 KFFC 080834
NPWFFC

URGENT - WEATHER MESSAGE
National Weather Service Peachtree City GA
434 AM EDT Fri May 8 2020

GAZ006>009-081645-
/O.UPG.KFFC.FZ.A.0001.200509T0600Z-200509T1300Z/
/O.NEW.KFFC.FZ.W.0001.200509T0600Z-200509T1300Z/
Fannin-Gilmer-Union-Towns-
434 AM EDT Fri May 8 2020

...FREEZE WARNING IN EFFECT FROM 2 AM TO 9 AM EDT SATURDAY...

* WHAT...Sub-freezing temperatures as low as 30 degrees expected.

* WHERE...Fannin, Gilmer, Union and Towns Counties.

* WHEN...From 2 AM to 9 AM EDT Saturday.

* IMPACTS...Frost and freeze conditions could damage crops, 
  fruit trees, berries and other sensitive vegetation and 
  possibly damage unprotected outdoor plumbing.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$
3 follow-up statements
083 
WWUS72 KFFC 081407
NPWFFC

URGENT - WEATHER MESSAGE
National Weather Service Peachtree City GA
1007 AM EDT Fri May 8 2020

GAZ006>009-090000-
/O.CON.KFFC.FZ.W.0001.200509T0600Z-200509T1300Z/
Fannin-Gilmer-Union-Towns-
1007 AM EDT Fri May 8 2020

...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 9 AM EDT
SATURDAY...

* WHAT...Sub-freezing temperatures as low as 30 degrees expected.

* WHERE...Fannin, Gilmer, Union and Towns Counties.

* WHEN...From 2 AM to 9 AM EDT Saturday.

* IMPACTS...Frost and freeze conditions could damage crops, 
  fruit trees, berries and other sensitive vegetation and 
  possibly damage unprotected outdoor plumbing.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$
928 
WWUS72 KFFC 090737
NPWFFC

URGENT - WEATHER MESSAGE
National Weather Service Peachtree City GA
337 AM EDT Sat May 9 2020

GAZ006>009-092000-
/O.NEW.KFFC.FR.Y.0002.200510T0600Z-200510T1400Z/
/O.CON.KFFC.FZ.W.0001.000000T0000Z-200509T1300Z/
Fannin-Gilmer-Union-Towns-
337 AM EDT Sat May 9 2020

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...
...FROST ADVISORY IN EFFECT FROM 2 AM TO 10 AM EDT SUNDAY...

* WHAT...For the Freeze Warning, sub-freezing temperatures as low
  as 32. For the Frost Advisory, temperatures as low as 35 will 
  result in frost formation.

* WHERE...Fannin, Gilmer, Union and Towns Counties.

* WHEN...For the Freeze Warning, until 9 AM EDT this morning. 
  For the Frost Advisory, from 2 AM to 10 AM EDT Sunday.

* IMPACTS...Frost and freeze conditions will kill crops, other
  sensitive vegetation and possibly damage unprotected outdoor
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

GAZ001>005-011>016-019>021-030>032-041>043-052-092000-
/O.NEW.KFFC.FR.Y.0002.200510T0600Z-200510T1400Z/
Dade-Walker-Catoosa-Whitfield-Murray-Chattooga-Gordon-Pickens-
Dawson-Lumpkin-White-Floyd-Bartow-Cherokee-Polk-Paulding-Cobb-
Haralson-Carroll-Douglas-Heard-
Including the cities of Calhoun, Dahlonega, Cleveland, Rome, 
Cartersville, Marietta, Carrollton, and Douglasville
337 AM EDT Sat May 9 2020

...FROST ADVISORY IN EFFECT FROM 2 AM TO 10 AM EDT SUNDAY...

* WHAT...Temperatures as low as 37 will result in frost 
  formation.

* WHERE...Portions of north central, northeast, northwest and 
  west central Georgia.

* WHEN...From 2 AM to 10 AM EDT Sunday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if left
  uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
438 
WWUS72 KFFC 091307
NPWFFC

URGENT - WEATHER MESSAGE
National Weather Service Peachtree City GA
907 AM EDT Sat May 9 2020

GAZ006>009-100000-
/O.EXP.KFFC.FZ.W.0001.000000T0000Z-200509T1300Z/
/O.CON.KFFC.FR.Y.0002.200510T0600Z-200510T1400Z/
Fannin-Gilmer-Union-Towns-
907 AM EDT Sat May 9 2020

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 10 AM EDT
SUNDAY...

...FREEZE WARNING HAS EXPIRED...

* WHAT...Temperatures as low as 35 will result in frost 
  formation.

* WHERE...Fannin, Gilmer, Union and Towns Counties.

* WHEN...Freeze Warning expired at 9 AM EDT this morning. For the
  Frost Advisory, from 2 AM to 10 AM EDT Sunday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if left
  uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

GAZ001>005-011>016-019>021-030>032-041>043-052-100000-
/O.CON.KFFC.FR.Y.0002.200510T0600Z-200510T1400Z/
Dade-Walker-Catoosa-Whitfield-Murray-Chattooga-Gordon-Pickens-
Dawson-Lumpkin-White-Floyd-Bartow-Cherokee-Polk-Paulding-Cobb-
Haralson-Carroll-Douglas-Heard-
Including the cities of Calhoun, Dahlonega, Cleveland, Rome, 
Cartersville, Marietta, Carrollton, and Douglasville
907 AM EDT Sat May 9 2020

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 10 AM EDT
SUNDAY...

* WHAT...Temperatures as low as 36 will result in frost 
  formation.

* WHERE...Portions of north central, northeast, northwest and 
  west central Georgia.

* WHEN...From 2 AM to 10 AM EDT Sunday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if left
  uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this freeze warning went out at May 8, 4:23 AM EDT, 11 minutes earlier.

Area forecast discussion, May 8, 4:23 AM EDT, 11 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
423 AM EDT Fri May 8 2020

.SHORT TERM /Today through Saturday/...

Current satellite loop shows increasing high clouds over the area as
next frontal system develops over the central plains. This next
system is a very fast mover and will push through GA in about 12 to
18 hours. The parent low center is currently over SE Oklahoma and
will push E to NE over the next 24 hours exiting the Mid Atlantic
coast by 03z-06z Sat. The trailing cold front will sweep through GA
today bringing showers and thunderstorms to the area this
afternoon/evening. There is not expected to be a lot of instability
associated with this frontal passage but there is some decent shear.
Looking for mainly showers this afternoon with some isolated
thunderstorms. The biggest threat will be some gusty winds as speeds
increase today and continue to increase behind the frontal passage
with the pressure gradient tightening across the region tonight into
Sat morning. High pressure builds back in across the area behind the
front with colder temps expected Saturday and Sunday mornings. Low
temps each morning will be in the lower 30s across N GA and in the
40s across central portions of the state. Have transitioned the
Freeze watch into a Freeze warning for NE GA Saturday morning with
below freezing temps expected. High temps do not rebound much Sat
with highs expected in the 50s to lower 60s across N GA and upper
60s to near 70 across Central GA.

01

.LONG TERM /Saturday Night through Thursday/...

The long term continues to look dry through the period. An upper
trough and associated cold front will move off the Atlantic coast
early Saturday...ushering in cooler and drier air. With a west to
northwest flow prevailing...north and central GA will remain
between a progression of shortwaves moving through the OH
Valley...and tropical moisture across the Gulf. A reinforcing dry
front should move across the state on Monday as a short wave
passes to our north. By the end of the period we will return to a
more southerly low level flow. Precipitation develops mostly to
our west as a warm front lifts through the mid MS Valley. There
will be a gradual moderating temperature trend through the period.

41

&&

AVIATION...

06Z Update...

Increasing clouds this morning with SHRA/TSRA moving in this
afternoon. Will see VFR ceilings fall into the MVFR range as precip
pushes into the state with the frontal boundary. Will see the lower
ceilings move into the ATL area TAF sites by 16z with the precip
moving in by 18-20z. this front moves through fairly fast and should
be through the ATL area by 00z and the MCN/CSG areas by 02z.
ceilings will improve rapidly behind the front with VFR conditions
returning by 02z-04z. Winds are out of the SW this morning but will
turn to the NW behind the frontal passage. Winds are light and
variable but will see increased wind speeds just after sunrise.
expecting wind speeds in the 10-12kt range with gust to 22kt. Wind
speeds will continue to increase behind the front with speeds
getting into the 15-18kt range with gust to 27kt.

//ATL Confidence...06Z Update...
Confidence medium to high on all elements.

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          69  42  66  42 /  80  70   0   0
Atlanta         68  42  62  42 /  80  70   0   0
Blairsville     59  33  57  35 /  90  60   0   0
Cartersville    65  38  61  37 /  90  50   0   0
Columbus        79  46  69  46 /  60  70   0   0
Gainesville     65  40  62  41 /  80  60   0   0
Macon           77  46  68  44 /  40  50   0   0
Rome            64  38  62  37 /  90  40   0   0
Peachtree City  71  42  64  41 /  80  70   0   0
Vidalia         79  52  72  49 /  10  30   5   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Freeze Warning from 2 AM to 9 AM EDT Saturday for the following
zones: Fannin...Gilmer...Towns...Union.

&&

SHORT TERM...01
LONG TERM....41
AVIATION...01
Hazardous weather outlook, May 7, 8:52 PM EDT, 7 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
852 PM EDT Thu May 7 2020

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-090100-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
852 PM EDT Thu May 7 2020

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Tonight...

No hazardous weather is expected through tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

The threat of hazardous weather is very low.

There will be a chance of thunderstorms over north and central
Georgia Friday and Friday evening ahead of a cold front. At this
time...storms are expected to remain below severe limits.

A Freeze Watch is in effect late Friday night into Saturday
morning for far northeast Georgia.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

Nearby

Freeze Warnings in Georgia, 2020Every freeze warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.